Jump to content
Frederick

First time antidepressant use and withdrawal

Recommended Posts

Frederick

Hi all, I've been off antidepressants for about three months now after 14 months on them. See end of post for full tapering schedule (if you can call it that). Note that I didn't find this resource/community until today, so unfortunately the only guidance I had on tapering was my general practitioner, which didn't work out too well...

 

In the first 1.5 months, I experienced nausea and intrusive thoughts as well as increased general irritability. Then, those symptoms went away but I started getting new symptoms. Intermittent numbness and cold in feet which started spreading to my calves and hands/forearms. Body pain all over when waking up in the morning. One severe panic attack (first ever in my life). General feelings of panic (again, first ever despite a lifetime of anxiety). I've tracked these symptoms and am finding that the strength of these symptoms cycles; every 2-4 days, there is a strong (5x) increase in these symptoms, to the point that it can become debilitating. Have seen the doctor 3 times on this and they've run blood tests, but didn't find any other underlying causes, so he attributes it to me being too sensitive, dismissing antidepressant discontinuation given that I've been off them for more than 1 month and "symptoms don't last that long".

 

So, after lots of frustration there, I saw an osteopath for some alternative diagnostics, and she was able to reduce some of the symptoms through cranial osteopathy. Will continue this to see if it provides lasting relief. I also did some searching on my own, and that's what brought me here. Looking forward to reading around on the forum and engaging. If anyone has any recommendations based on these issues, let me know. Thanks!

 

Sertraline:

  • 0mg->30mg (immediate)
  • Held 30mg for about a month
  • Experienced significant side effects and doctor recommended switch to citalopram
  • 30mg->0mg (immediate; -100%)

 

Citalopram:

  • 0mg->10mg (held for 1 month)
  • 10mg->20mg (+100%; held 3 months)
  • 20mg->30mg (+50%; held 2 months)
  • Experienced side effects so doctor recommended drop to 20mg
  • 30mg->20mg (-33%; held 3 months)
  • Started getting better so doctor recommended drop to 15mg
  • 20mg->15mg (-25%; held 2.25 months)
  • 15mg->12.5mg (-17%; held 4 days)
  • 12.5mg->12mg (-4%; held 13 days)
  • 12mg->11.5mg (-4%; held 1 day)
  • 11.5mg->10mg(-13%; held 2 days)
  • 10mg->9mg(-10%; held 2 days)
  • 9mg->8.5mg(-6%; held 2 days)
  • 8.5mg->8mg(-6%; held 1 day)
  • 8mg->7.5mg(-6%; held 2 days)
  • 7.5mg->7mg(-7%; held 2 days)
  • Started experiencing more severe side effects so went up again
  • 7mg->8.5mg(+21%; held 6 days)
  • Feeling okay so started tapering again
  • 8.5mg->7.5mg(-12%; held 5 days)
  • Met with doctor and he told me that if I'm already under 10mg, may as well just drop to zero because I'm "prolonging the discontinuation symptoms by tapering"..........
  • 7.5mg->0mg(-100%)

Share this post


Link to post
Gridley

Welcome to SA, Frederick.  I'm sorry you're experiencing these difficult symptoms

 

We recommend tapering by no more than 10% of current dose every four weeks.  

 

Why taper by 10% of my dosage?

 

Your taper of Citalopram was quite a bit faster, resulting in the withdrawal symptoms you're experiencing, which are typical.  Your symptoms are not being caused by your being "too sensitive."  Doctors know nothing of protracted withdrawal and, like your doctor, don't believe it exists.  It does.  The United Kingdom's medical treatment arbiter National Institute for Health and Care Excellence (NICE) just revised its guidelines for the use of antidepressants, highlight "severe" and long-lasting withdrawal symptoms.

 

https://www.pharmaceutical-journal.com/news-and-analysis/news/nice-amends-depression-guideline-highlighting-severe-and-long-lasting-withdrawal-symptoms/20207226.article

 

So that you have a better understanding of what you're experiencing, here is some information on withdrawal.

 

 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
Reinstatement of a very small dose of the original drug, in your case Citalopram, is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  
 
Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  Reinstatement predictably works, up to 3 months after last dose, and you're just within that time frame. These drugs are strong, and when reinstating it is better to start with a small amount and increase if symptoms remain unbearable. Your system has become sensitized and If you take too much it may be too much for your brain.  Then, once you've stabilized on that dosage, which can take several months,  you can begin a 10% per month taper down to zero.  Reinstatement works most predictably within three months of the last dose.  Please read:
 
 
If reinstatement is something you want to consider, please let us know and we'll suggest a dosage.  Please do not reinstate without letting us make a dosage suggestion.
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.
 
 
 

 

 

 
 
Edited by Gridley

Share this post


Link to post
Frederick

Thanks so much for your detailed response! After posting earlier, I ended reading on your very comprehensive forum, and am keen to try reinstatement. Could you recommend a dose given the above wean schedule? If you need any other personal information like age, demographic, height, weight, etc., please direct message me. Thank you!

Share this post


Link to post
Gridley

@Frederick

 

I suggest a reinstatement of 1mg.  That sounds small but your system has gotten used to not having any of the drug and you don't want to overwhelm it.  The following link explains how to get the small dose you'll need, either by getting liquid Citalopram, making your own liquid or using a digital scale. 

 

Tips for tapering off Celexa (citalopram)

 

We need to see how 1mg affects you. It will take about a week for it to get to steady-state in your bloodstream, the effect should get stronger during that time.  If you feel worse, stop immediately.
 
If 1mg is enough, it still may take some weeks or months for your nervous system to settle down but symptoms won't be as intense. 
 
It's a good idea to keep daily notes on paper to keep track of how the reinstatement is going.
 
Please let us know how you're doing.

 

 

 

Share this post


Link to post
Frederick

Thanks! I've read through the first page of the reinstatement thread, and it makes sense to try that and see if it stabilizes in a few weeks. Then, in a couple months, I can taper off again.

 

Regarding dosage, I tend to be very sensitive around the autonomic system (fainting/strong vaso-vagal nerve reactions, likely as a consequence of complex PTSD from childhood), so I'd like to start small to avoid the kindling effect described. Would 0.5mg be too small to start? Was thinking I could try that for 2 weeks and if it didn't stabilize, then go up to 0.75mg or 1mg. What do you think?

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy